• Welcome to Phoenix Rising!

    Created in 2008, Phoenix Rising is the largest and oldest forum dedicated to furthering the understanding of and finding treatments for complex chronic illnesses such as chronic fatigue syndrome (ME/CFS), fibromyalgia (FM), long COVID, postural orthostatic tachycardia syndrome (POTS), mast cell activation syndrome (MCAS), and allied diseases.

    To become a member, simply click the Register button at the top right.

AMOXYCILLINE VIOLENT REACTION - HELP PLEASE!

Hanna

Senior Member
Messages
717
Location
Jerusalem, Israel
I began a course of Amoxycilline twice a day 1gr (in adjunction to tetralysal and plaquenil that are OK - lyme treatment plan).
Tonight (5th time - 2.5 dqys into treatment) I began 2 hours after evening meal to vomit violently and repetitively, like waves between 23pm and 1.30 am. Not sure if it is over.

Naturally my doc is on holidays... and I don't know what to do.

I remember that the only ABX I have been intolerant to is AUGMENTIN = amoxicillin/clavulanate potassium.
The ABX that is given were I live is MOXYVIT = Amoxycilline Trihydrate.... a cousin isn't it?

I don't know what to do. I feel crappy now and am anxious about the ongoing of this medecine.

Have someone experimented such side effects ? Has it diminished with time or the contrary?
Beside all this, I have fever, muscle and joints pain sky high (which points to herxing), but this is not botheringm I was prepared to that.

thanks
 

SOC

Senior Member
Messages
7,849
@Hannah,
That is a known side effect of amoxycillin in some patients. My daughter has that rxn to it. Since you are intolerant of Augmentin, it seems likely you are one of those people who get serious GI side effects from amoxycillin. If so, it's not something that will diminish with time. If I were in your shoes, I'd stop taking it and ask for a different antibiotic when your doc gets back.
 

Gingergrrl

Senior Member
Messages
16,171
@Hanna Sorry to hear you are going through this and I once had a minor allergic reaction to Augmentin and was told never to take anything in that whole class again. I agree with @SOC and would stop taking it and see if there is a doctor on call who can prescribe something else for you. Hope you feel better soon!
 
Messages
15,786
@Hanna - It might be the onset of an allergic reaction. You should definitely stop taking it immediately. If you develop itching as well, going to the ER would be a good idea.

And you probably do need to switch antibiotics - vomiting isn't a healthy or sustainable reaction :p
 

Hanna

Senior Member
Messages
717
Location
Jerusalem, Israel
@Valentijn Thank you. I am afraid of this possibility indeed, as I have a tendency to have allergic reactions to so many things (foodm chemicals insect bites etc...). I prefer not to go to the ER, they will let me stay in a crowded room the whole day and then tell me "we don't have anything to do, just keep you here for further observation".

You're right : rather safe than sorry!

I have lost a lot of water (vomiting + diarrhee) and developped some sharp throat pain that makes me feel very bad when trying to swallow. I have been drinking/sipping some herbal tea and took a bit fruit puree, that's all I can do, because I am frightened to trigger some more vomiting waves (though I think the worse is over).

Strangely, I developped also fever (37.5 that seems like a 39!) -a thing that has NEVER occured those 16 past years of ME. The same occurred with the antipaludean RIAMET a month ago. What does it tell? No idea, maybe Herx, maybe both Herx with allergy.
 

Hanna

Senior Member
Messages
717
Location
Jerusalem, Israel
Oh one more thing, Hubby suspects a toxic reaction rather than an allergy, as the problem occurred after 2.5 days of treatment with Amoxyciline. He says the med may have build-up in some way, as my liver is struggling to process big doses of meds (taking a combo of ABX is totally NEW for me).
 

Gingergrrl

Senior Member
Messages
16,171
@Hanna How are you doing today and did you end up going to the ER? I know how much I hate the ER but in the case of a potential allergic reaction, that is different and besides watching and waiting, they can give you epinephrine or something to counteract the reaction. Hope you are better today and getting some answers.
 

Hanna

Senior Member
Messages
717
Location
Jerusalem, Israel
@Gingergrrl Thanks for your kind words. I have allways with me an epipen if things are turning bad and monitor BP to decide if this step is required or not. Generally oral cortisone helps in case of swelling of the throat etc...
This time I dealt more with persistent vomiting,sky high muscle pain and migraines.

After a better night things are smoother, just have to rest rest rest, add fluids and resume treatments when the situation will be stabilized. :)
We decided with my GP not to resume Amoxycilline, and go to the next step - introducing Azythro. Hope it will be easier.
 

WillowJ

คภภเє ɠรค๓թєl
Messages
4,940
Location
WA, USA
@Hanna I'm sorry to hear you are going through this. I had a similar problem with a different antibiotic.

I'm glad things are improving for you and I hope the Z-pack is better. take care.
 
Messages
15,786
What is a Z-pack (sorry my English is quite basic) :(
Zithromax, the common name-brand version of azithromycin in the US. Comes in a neat little package with built in instructions for extra-simple use :D

zithromax-dosage-for-chlamydia-z-pak.jpg
 

Gingergrrl

Senior Member
Messages
16,171
@Gingergrrl Thanks for your kind words. I have allways with me an epipen if things are turning bad and monitor BP to decide if this step is required or not. Generally oral cortisone helps in case of swelling of the throat etc...
This time I dealt more with persistent vomiting,sky high muscle pain and migraines.

After a better night things are smoother, just have to rest rest rest, add fluids and resume treatments when the situation will be stabilized. :)
We decided with my GP not to resume Amoxycilline, and go to the next step - introducing Azythro. Hope it will be easier.

@Hanna Glad you are doing better and switching to a new antibiotic. Best wishes moving forward.
 

Hanna

Senior Member
Messages
717
Location
Jerusalem, Israel
It is incredible how an ABX can impact metabolism. I have been dealing with low temperature for the past 16 years : oscillating mostly from 36-36.5 degrees celsius = 96.8 to 97.7 F. And at midday, it climbed to 38 C = 100.4 F. Never happened !
The interpretation is less evident :
- or it is a dide effect of the drug (rather uncommon that requires Doc intervention)
- or it is part of a classical Herx
One thing is surem I don't know the answer.

Today, my Lyme Doc who is on holidays sent me an answer to my Amoxycillin-questio : stop immediately, take motilium and sacch. boulardii for 4 days, then resume treatment. :( - On top of that I am allergic to motilium meds family that gives me buccofacial dyskinesy)...

I don't know if he means resuming with Amoxycillin or switching to Azythro -that was planned right after the Amoxycillin. Hope things will be clearer in his next mail (hope there will be one - poor Doc, I imagine him answering to his numerous Lymee's calls for help on the beach...)
 

Gingergrrl

Senior Member
Messages
16,171
@Hanna Glad you reached the doctor and I would assume he meant to stop the amoxy completely (and at least wait to confirm that.) I take two probiotics each day with sacchromyces boulardii and have never had any problems with them so hopefully will be the same for you.

Also, and I don't know if this product is available in Israel, but earlier this week I discovered this Ginger gum for nausea called "Anti-nausea ginger gum" by Sea Band. It really works quickly and wish I would have bought more than one pack!